Thunderstorm Wind, Washita
- When
- June 10, 11:41 AM CST
- Where
- Washita County, (Csm)clinton Sherman Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.340, -99.200
Thunderstorms developed early in the day as several mid-level disturbances moved over the central and southern plains. Modest instability and the lack of a capping inversion allowed for the thunderstorms to become severe, eventually congealing into a complex as they moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed early in the day as several mid-level disturbances moved over the central and southern plains. Modest instability and the lack of a capping inversion allowed for the thunderstorms to become severe, eventually congealing into a complex as they moved northeast. Strong winds, marginally severe hail, heavy rainfall, and intense lightning were reported along the path of the complex. Widespread damage, some of it significant, was reported with the wind, with the most concentrated area of damage from Murray into Hughes counties. Winds peaked over 80 mph, but most of the wind gusts averaged 65 to 70 mph. The complex moved east and northeast of central and northern Oklahoma by early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 10, 5:33 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 633 AM CDT WED JUN 10 2009 .AVIATION... /12Z TAFS/...LIFR/IFR CLOUDS WILL AFFECT NORTHERN OK THIS MORNING... WITH CEILINGS GRADUALLY IMPROVING BY MID-DAY. A COLD FRONT WILL SAG SOUTH THIS AFTERNOON AND TONIGHT AFFECTING THE OK TAF SITES. LIGHT SHOWERS WILL REMAIN IN THE VICINITY OF KSPS THROUGHOUT MUCH OF THE MORNING... WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. && .PREV DISCUSSION... /ISSUED 531 AM CDT WED JUN 10 2009/ DISCUSSION... WILL UPDATE GRIDS/FORECASTS TO INCREASE POPS FAIRLY SIGNIFICANTLY ACROSS WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA WHERE ELEVATED MOISTURE H85-7 INCREASES AHEAD OF UPPER WAVE. CURRENT TRENDS ARE FAIRLY IMPRESSIVE ON REGIONAL RADAR...BUT WITH HIGH CLOUD BASES SOME OF RAIN WILL EVAPORATE BEFORE REACHING THE GROUND. PREV DISCUSSION... /ISSUED 334 AM CDT WED JUN 10 2009/ DISCUSSION... SHWRS/SPRINKLES CONT TO MOVE EAST ACROSS PORTIONS OF THE FA EARLY THIS MORNING. OUTFLOW BOUNDARY FROM EVENING STORMS WAS LOCATED ACROSS PORTIONS OF NORTHERN OK EARLY THIS MORNING. THIS BOUNDARY IS EXPECTED TO BECOME MORE DIFFUSE AND WILL EITHER BE OVERTAKEN BY A COLD FRONT LATER TODAY OR MAY EVEN DISSIPATE. FOCUS THEN SHIFTS TO THIS AFTERNOON/TONIGHT... SHORTWAVE MOVING INTO THE SW U.S. EARLY THIS MORNING WILL LIFT NORTHEAST ACROSS THE CENTRAL/SOUTHERN PLAINS LATER TODAY/TONIGHT. THIS WILL PROVIDE SOME UPPER SUPPORT FOR TODAY UNLIKE THE PAST FEW DAYS... BRINGING A BETTER CHANCE OF WIDELY SCATTERED/SCATTERED CONVECTION THIS AFTN. WITH COOLER MID-LEVEL TEMPS ACCOMPANYING THE SHORTWAVE... MODELS SHOW THE CAP WEAKENING THIS AFTN. AS FOR THE SFC FEATURES... MODELS DISAGREE ON THE POSITIONS LATER TODAY. HOWEVER... THE NAM AND GFS SEEM TO AGREE THAT THERE WILL BE A TRIPLE POINT... FRONT... AND DRYLINE IN OR NEAR THE AREA THIS AFTERNOON. WITH BOUNDARIES IN/NEAR THE FA AND SOME UPPER LVL SUPPORT... TSTMS WILL BE POSSIBLE THIS AFTN WITH BETTER CHANCES TONIGHT ACROSS PORTIONS OF THE FA. MODERATE TO STRONG INSTABILITY IS EXPECTED TO DEVELOP THIS AFTN SO SEVERE STORMS WILL BE POSSIBLE LATER TODAY INTO TONIGHT. THE FRONT WILL SAG SOUTH TONIGHT AND REMAIN IN/NEAR THE FA THROUGH THE WEEKEND. WITH BOUNDARY IN THE AREA...SHWRS/TSTMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE FA THROUGH THE WEEKEND. MODELS THEN SHOW THE FRONT BEGINNING TO LIFT NORTH AS A WARM FRONT LATE THIS WEEKEND AND MOVING NORTH OF THE FA EARLY NEXT WEEK. MODELS ALSO SHOW UPR RIDGE BEGINNING TO DEVELOP OVER THE SOUTHERN PLAINS LATE THIS WEEKEND AND INFLUENCING THE REGION THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. WITH UPR RIDGE OVER THE REGION AND FRONT LIFTING NORTH OF THE AREA... CONDITIONS WILL BE HOT AND DRY EARLY NEXT WEEK. IN ADDITION TO THE HEAT... THE MOISTURE WILL REMAIN OVER THE REGION WITH DEWPTS IN THE 60S AND 70S ACROSS MUCH OF THE FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 90 66 89 68 / 20 40 20 30 HOBART OK 94 67 91 66 / 20 30 20 20 WICHITA FALLS TX 92 71 96 70 / 60 30 30 30 GAGE OK 87 57 87 60 / 30 20 10 20 PONCA CITY OK 86 65 84 68 / 30 50 10 20 DURANT OK 88 72 92 72 / 60 50 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/25/01
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED JUN 10 2009
OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN NORTH TEXAS AND OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 1 PM.
IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS... AND VEGETATION FROM HAIL UP TO
TWO-INCHES IN DIAMETER. DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH TONIGHT.
DISCUSSION...
AN UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN PLAINS LATE
TODAY AND TONIGHT... AS A WEAK COLD FRONT MOVES SLOWLY SOUTH FROM
NORTHWEST INTO SOUTHERN OKLAHOMA. OTHER SURFACE BOUNDARIES...
INCLUDING A WEAK DRYLINE... WILL ALSO BE PRESENT ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. THESE BOUNDARIES WILL LIKELY BE
POINTS FOR STORM INITIATION THIS AFTERNOON AND TONIGHT. HOWEVER...
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ELSEWHERE THIS
AFTERNOON AS THE CAPPING INVERSION THAT LIMITED DEVELOPMENT ON
TUESDAY IS NO LONGER PRESENT. MODERATE TO HIGH INSTABILITY AND WIND
SHEAR WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE MENTIONED FRONTAL BOUNDARY IS FORECAST TO REMAIN OVER OR NEAR
OKLAHOMA AND NORTH TEXAS THROUGH THE WEEKEND. WITH THE BOUNDARY
CLOSE BY...ALONG WITH PLENTY OF MOISTURE AND MODERATE TO STRONG JET
STREAM FLOW...CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY MORNING.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1121 AM CDT WED JUN 10 2009 OKZ021-033-034-101645- BECKHAM OK-GREER OK-HARMON OK- 1121 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES SOUTHWEST OF TEXOLA TO 5 MILES SOUTH OF HOLLIS AT 1121 AM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1205 PM CDT WED JUN 10 2009 TXZ083-101715- HARDEMAN TX- 1205 PM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF GOODLETT AT 1205 PM CDT...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT WED JUN 10 2009 OKZ016-022-035-101745- CUSTER OK-WASHITA OK-KIOWA OK- 1230 PM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CANUTE TO 3 MILES SOUTHWEST OF LONE WOLF AT 1230 PM CDT...MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING. PEOPLE IN CUSTER...KIOWA AND WASHITA COUNTIES...INCLUDING THE CITIES OF CLINTON AND HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1240 PM CDT WED JUN 10 2009 TXZ083-084-101800- HARDEMAN TX-FOARD TX- 1240 PM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES SOUTHWEST OF GOODLETT TO 5 MILES SOUTH OF CROWELL AT 1240 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 111 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
20 thunderstorm wind, 3 hail. Local standard time, as filed.
Several two-inch diameter limbs were blown onto a home causing minor damage. Monetary damage estimates were not available.
Power poles and several lines were blown down. Monetary damages were estimated.
Trees up to 36 inches in diameter were blown down along a three block radius in Sulphur. Several other trees had their tops blown off. Wooden fences were also blown down. The damage was likely the result of a microburst. Monetary damage estimates were not available.
The hail was reported on the Chickasaw Turnpike north of Sulphur.
The roof of a storage facility was blown off. Monetary damages were estimated.
Damage was reported to the KFC sign in Pauls Valley. Monetary damages were estimated.
Six- to seven-inch diameter tree limbs were blown down. Monetary damages were estimated.
The peak wind gust was measured near the intersection of Highway 1 and the Chickasaw Turnpike. A tractor-trailer was blown over near this location. The driver was not seriously injured. Monetary damage estimates were not available.
Roof damage was reported to five homes and one business. Monetary damage estimates were not available.
The wind gust was measured on West 14th Street in Ada. One business sustained roof damage. Numerous trees and tree limbs were downed, with some of them falling on power lines. A tree limb fell onto a car, causing the car to wreck. The driver was not seriously injured. Power was knocked out in town as a result. Monetary damage estimates were not available.
A newly constructed house sustained major damage at Highway 48 near Jaydee. Other structures sustained damage near this area. Monetary damage estimates were not available.
Numerous trees were damaged in the communities of Fittstown, Fitzhugh, Stonewall, and Union Valley. Two homes in Union Valley sustained minor damage. Two home and five barns Fitzhugh sustained damage, with more serious damage reported to the barns. Monetary damage estimates were not available.
A large, 45-foot tree sustained major damage, with several large limbs falling onto cars. Two 20-foot tall trees were blown down, with other smaller trees sustaining major damage. A couple of light poles were snapped, and a wooden fence was blown over. Monetary damage estimates were not available.
A 12-inch diameter tree was snapped, with other smaller trees also sustaining major damage. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183509, 183510, 183511, 183512, 183513, 183514, 183515, 183516, 183517, 183518, 183523, 183524, 183525, 183530, 183527, 183528, 185792, 183529, 183537, 185790, 183532, 183534, 183535.